Colorado, 2005High Wind in Colorado, November 14, 2005
November 14, 2005 · NWS PUB · 4 events in 4 counties and zones
While strong winds buffetted a good portion of southern Colorado, there were some isolated wind gusts above 58 mph. A wind gust of 58 mph occurred at Springfield in Baca County and 4 miles east-northeast of Cheraw in Otero County.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
While strong winds buffetted a good portion of southern Colorado, there were some isolated wind gusts above 58 mph. A wind gust of 58 mph occurred at Springfield in Baca County and 4 miles east-northeast of Cheraw in Otero County. A 70 mph wind gust was experienced 7 miles west of Westcliffe in Custer County, while a 76 mph wind gust was noted 2 miles north of La Junta in Otero County. An 82 mph wind gust rocked the Monarch Pass sensor, which is in Chaffee County above 12,000 feet.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Nov 14, 4:04 AM MST, 8 hours 16 minutes earlier.
Area forecast discussion, Nov 14, 4:04 AM MST, 8 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
404 AM MST MON NOV 14 2005
.SHORT TERM...
(TODAY AND TONIGHT)
CURRENTLY: EARLY MONDAY MORNING THE STRONG UPPER JET...WITH A 170 KT
CORE OVER WASHINGTON STATE...WAS NOSING ACROSS SW WYOMING AND INTO
COLORADO. LIGHT TO MODERATE SNOW AND OCCASIONALLY GUSTY WINDS WERE
BEING REPORTED BY SFC OBS FROM LEADVILLE AND MONARCH PASS. AS OF 3
AM NO REPORTS OF STRONG GUSTY WINDS HAVE BEEN RECEIVED ACROSS THE
WARNING AREA.
TODAY AND TONIGHT: THE UPPER JET IS EXPECTED TO CONTINUE SWEEPING
TOWARDS THE STATE TODAY...WITH THE STRONGEST PORTION OF THE CORE
LAYING ACROSS COLORADO LATER THIS AFTERNOON AS PER GFS AND ETA
MODELS. ONGOING SNOW FOR THE CENT MTS SHOULD WANE SLIGHTLY THIS
MORNING BEFORE INTENSIFYING DURING THE AFTN...SO WINTER STORM
WARNING THERE LOOKS GOOD. AS FOR THE HIGH WIND HIGHLIGHTS...DECIDED
TO UPGRADE THE WATCH FOR THE SE MTS AND REST OF THE I-25 CORRIDOR
TO A WARNING FOR TODAY THROUGH TONIGHT. THOUGH THERE HAVE NOT BEEN
ANY REPORTS AS OF YET...FEEL THAT THE STRONG WINDS ARE LURKING...
AND THERE MIGHT BE SOME HIGH WIND CRITERIA BEING REACHED CURRENTLY
IN WIND-PRONE AREAS. SUPPORTING THIS IS THAT THE STRONGEST PORTION
OF THE JET HAS YET TO REACH THE CWA...SO THERE MIGHT BE A SUDDEN
INTENSIFICATION OF SNOW AND GUSTY WINDS THIS AFTN. IN ADDITION...
BOTH MODELS ARE HITTING THE COLD FRONTAL PASSAGE THIS EVENING HARD...
WITH IT CROSSING THE PALMER DVD SOME TIME BETWEEN 01Z AND 04Z. THE
UPPER JET COUPLED WITH THE FRONTAL PASSAGE COULD CREATE SOME VERY
STRONG WINDS FOR THE FAR E PLAINS TONIGHT...BUT THERE ARE STILL
SOME QUESTIONS ABOUT THIS AND FEEL THAT BEST PATH IS TO ALLOW THE
WATCH OUT EAST TO REMAIN FOR NOW. MADE SOME BIG ADJUSTMENTS TO THE
POP GRIDS THIS EVENING IN LIGHT OF THE LATEST GUIDANCE. INCREASED
POPS ON THE PLAINS TO SCATTERED...ADDED SOME ISOLATED TO L0W
SCATTERED POPS FOR THE SW MTS...AND BROKE UP THE GRIDS SLIGHTLY TO
TRY AND DEFINE BETTER THE ONSET AND ENDING TIMES OF THE PCPN.
MOORE//
.LONG TERM...
(TUESDAY THROUGH SUNDAY)
...STILL VERY WINDY ON THE PLAINS TUESDAY AND MUCH COLDER...
BOOSTED WINDS ON THE PLAINS A LITTLE FOR TUESDAY...AS STILL LOOKS
VERY WINDY THIS DAY...AS 2ND SEGMENT OF POWERFUL UPPER JET TO PASS
DIRECTLY OVERHEAD...UNDER COLD...SUBSIDENT FLOW. HIGH WIND WATCH
TO CONTINUE OVER THE PLAINS TUESDAY.
MAYBE SOME LINGERING SNOW SHOWERS ALONG THE SOUTHERN PORTION OF
THE SOUTHEAST MOUNTAINS EARLY TUESDAY...BUT DRY AFTER THAT.
TEMPS ON TUESDAY CONTINUE TO LOOK MUCH BELOW AVERAGE...THE COLDEST
AIRMASS OF THE SEASON SO FAR. MOSTLY 30S TO LOWER 40S ON THE
PLAINS...WITH MOSTLY 20S TO MID 30S ELSEWHERE. TUESDAY
NIGHT/WEDNESDAY MORNING ALSO LOOK MUCH BELOW AVERAGE...WITH PRETTY
MUCH SINGLE DIGITS (ABOVE ZERO) AND TEENS ALL AREAS. THATS GONNA
HURT.
FEW CHANGES TO FORECAST BEYOND TUESDAY. STILL LOOKS LIKE THE
POTENTIAL FOR ANOTHER SHORTWAVE TO DROP SOUTH ACROSS THE REGION ON
THURSDAY...BRINGING A RENEWED SHOT OF COLD AIR FROM THE
NORTH...BUT NOT AS COLD AS THE ONE THAT IS CURRENTLY APPROACHING.
THEN MAYBE ANOTHER SHORTWAVE FOR SATURDAY...WEAKER THAN BOTH OF
ITS TWO PREDECESSORS. FOR SUNDAY...UPPER RIDGING TO SHIFT EAST
OVER COLORADO. AFTER THE LINGERING SNOW SHOWERS OVER THE
SOUTHEASTERN MOUNTAINS EARLY TUESDAY...FORECAST LOOKS PRETTY DRY
THROUGH THE EXTENDED PERIOD.
MAIN CHANGES TO FORECAST GRIDS AFTER TUESDAY WERE COSMETIC IN NATURE.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL MIDNIGHT TUESDAY FOR COZ058>061-063.
HIGH WIND WARNING UNTIL 6 AM TUESDAY FOR COZ062-076-077-081>085.
HIGH WIND WARNING UNTIL 6 AM TUESDAY FOR COZ072>075-078>080-
086>088.
HIGH WIND WATCH FROM 6 PM MONDAY TO 3 PM TUESDAY FOR COZ089-
093>099.
&&
27/50
Hazardous weather outlook, Nov 14, 7:00 AM MST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MST MON NOV 14 2005
COZ058>089-093>099-151400-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MST MON NOV 14 2005
...WINTER STORM WARNING UNTIL 12 AM TUESDAY FOR THE CENTRAL MOUNTAINS
ABOVE 9000 FEET...
...HIGH WIND WARNING UNTIL 6 AM TUESDAY FOR THE UPPER ARKANSAS
RIVER VALLEY...FREMONT COUNTY...TELLER COUNTY...AND EL PASO COUNTY...
...HIGH WIND WARNING UNTIL 6 AM TUESDAY FOR THE SANGRE DE CRISTO
MOUNTAINS...THE WET MOUNTAIN VALLEY...THE WET MOUNTAINS...AND THE
I-25 CORRIDOR FROM PUEBLO COUNTY SOUTH TO THE NEW MEXICO BORDER...
...HIGH WIND WATCH FROM 6 PM MONDAY TO 3 PM TUESDAY FOR THE
SOUTHEAST PLAINS...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.
.DAY ONE...TODAY AND TONIGHT.
A POWERFUL UPPER LEVEL JET STREAM WILL DROP ACROSS SOUTHERN COLORADO
TODAY AND TONIGHT. AS THE UPPER JET PASSES OVERHEAD...DAMAGING WIND
GUSTS IN EXCESS OF 60 TO 70 MPH WILL BE POSSIBLE OVER THE SOUTHEAST
MOUNTAINS AND ADJACENT PLAINS. LATER TONIGHT...THE THREAT OF WIND
GUSTS TO 60 MPH WILL SPREAD TO THE FAR SOUTHEAST PLAINS...AS A STRONG
CANADIAN COLD FRONT PUSHES SOUTH THROUGH THE REGION.
IN ADDITION TO THE STRONG WINDS OVER THE EASTERN MOUNTAINS AND
PLAINS...STRONG WINDS AND HEAVY SNOW WILL CONTINUE OVER THE CENTRAL
MOUNTAINS TODAY AND TONIGHT...WITH TOTAL SNOW ACCUMULATIONS OF 8 TO
12 INCHES POSSIBLE BY TUESDAY MORNING. WIND GUSTS UP TO 50 MPH WILL
CREATE AREAS OF BLOWING AND DRIFTING SNOW AND REDUCED VISIBILITIES.
THE HIGH VALLEYS AND PLAINS CAN EXPECT SOME SNOW AND BLOWING SNOW
LATER THIS EVENING...BUT ANY SUCH ACTIVITY IS EXPECTED TO BE BRIEF
AND LOCALIZED. ANY SNOWFALL ACCUMULATIONS ARE EXPECTED TO BE LESS
THAN AN INCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ON TUESDAY...THE SECOND BRANCH OF A POWERFUL UPPER LEVEL JETSTREAM
WILL PASS OVER SOUTHERN COLORADO. AS THE UPPER JET PASSES
OVERHEAD...THERE WILL BE THE POTENTIAL FOR WIND GUSTS UP TO 60 MPH
OVER THE SOUTHEAST PLAINS. THE THREAT OF HIGH WINDS OVER THE
PLAINS SHOULD DIMINISH BY TUESDAY EVENING.
IN ADDITION TO THE STRONG WINDS OVER THE EASTERN PLAINS...
THERE IS THE POTENTIAL FOR LINGERING SNOW SHOWERS OVER THE
SOUTHEAST MOUNTAINS EARLY TUESDAY. HOWEVER...ANY ACTIVITY SHOULD BE
BRIEF WITH ONLY LIGHT ACCUMULATIONS.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY TODAY AND TONIGHT.
LW/MM
In the hours before
Local storm report, Nov 14, 11:58 AM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1158 AM MST MON NOV 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM NON-TSTM WND GST WESTCLIFFE 38.13N 105.46W
11/14/2005 50 MPH CUSTER CO AIRPLANE PILOT
&&
RSGLocal storm report, Nov 14, 11:59 AM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
1159 AM MST MON NOV 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM NON-TSTM WND GST WESTCLIFFE 38.13N 105.46W
11/14/2005 50 MPH CUSTER CO TRAINED SPOTTER
&&
RSGHigh Wind, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft
- When
- November 14, 12:20 PM MST
- Where
- Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.992, -105.637 (the zone’s center; the record gives no point)
High Wind, Eastern Sawatch Mountains Above 11000 Ft
- When
- November 14, 2:51 PM MST
- Where
- Eastern Sawatch Mountains Above 11000 Ft forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.677, -106.274 (the zone’s center; the record gives no point)
High Wind, La Junta Vicinity / Otero County
- When
- November 14, 6:45 PM MST
- Where
- La Junta Vicinity / Otero County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.903, -103.716 (the zone’s center; the record gives no point)
High Wind, Springfield Vicinity / Baca County
- When
- November 14, 7:52 PM MST
- Where
- Springfield Vicinity / Baca County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.319, -102.560 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Kentucky, November 14 to 15, 2005$18 million · 2 events
- Tornado in Arkansas, November 14, 2005F1 · 1 event
- High Wind in South Dakota, November 14 to 15, 200558 kt wind · 18 events
- Lightning Strike in Arkansas, November 14, 20051 injured · 1 event
- Flash Flooding and Hail in Missouri, November 14 to 15, 200550 kt wind · 9 events
- Winter Storm in North Dakota, November 14 to 15, 20056 events
- Hail and Damaging Wind in Oklahoma, November 14, 2005$3,000 · 1.75 in hail · 6 events
- Winter Storm in Colorado, November 14 to 15, 20055 events
- Winter Storm in Colorado, November 14, 20055 events
- High Wind in Utah, November 14, 200591 kt wind · 4 events
- Heavy Snow in Colorado, November 14 to 15, 20054 events
- High Wind in Idaho, November 14, 200563 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5479922, 5479921, 5479923, 5479924.